The Latuda Conclusion

Well, I went to see my psychiatrist yesterday and the verdict is that the Latuda is doing more harm than good.

I want to take a second to say that the results in my own little Latuda experiment are probably not typical, as I have a rather severe treatment-resistant form of bipolar type 1. I know of several people who are currently taking Latuda and have had wonderful luck with it (which is why I was itching to try it), unfortunately it just didn’t turn out that way for me. 

The final verdict is that the drug has been making my mood de-stabilize (yes, the exact opposite of what we want). I agree with this analysis from my doctor as last week I had no less than three mood swings per day, and in a series of three to four days experienced a stable mood, severe depression, self-harm and suicidality, an agitated mixed state, an aggressive mixed state, a euphoric mixed state (something I don’t think I’ve ever experienced before but it was quite interesting), and straight up euphoria.

Somehow I managed to cover the whole spectrum in a couple of days, and though I am typically a rapid cycler the manner in which things progressed erratically from depression to mania was so fast and so weird it was a clear tipoff to my doctor that this medication isn’t for me.

Honestly, I was skeptical at first. Maybe I’m just not taking enough, I thought. But then, laying out the side effects I’ve also been having, it seems appropriate to give up on this one.

Headaches, for one, always starting around 1 pm and lasting until bedtime. Not overwhelmingly bad ones, in fact they are the only headaches I’ve had in the last few years I’ve been able to treat with tylenol (which was nice). Still, any extra pain is generally a nuisance.

Weight gain, to the tune of 8 lbs in the last 5 weeks. This, however, does worry me. I went and lost 40 lbs I put on because of taking Zyprexa a couple years ago, and the idea of gaining it right back again is a little heartbreaking. The way this worked with Latuda is a feeling of hunger and cravings in the evening, basically the worse my mood was the bigger the cravings. On top of that, I saw an enormous change in my self-control (normally I’m pretty strict with myself) and on more than one occasion I found myself continuing to eat food despite being full as a method of self-harm. 

No thanks. That’s definitely something I can live without.

The one positive? I was sleeping like a baby. Within thirty minutes of taking latuda in the evening I was asleep, and managed to sleep almost twelve hours each night with no problems. I will be sorry to miss that feature, but the other factors really didn’t make it worthwhile to keep trying.

So that’ll be medication #13 or #14 (or is it #15?) coming off the list. My doctor is having me cut the Latuda dosage in half, and wants me to start taking Tegretol (carbamazepine). I had been putting this drug off for a while because from what I’ve heard it can be hard on the stomach and I have some pretty gnarly stomach issues already.

The one thing I’m worried about is that he wants me to start the new medication right when Corey is about to go out of town, and I always like having someone around in the beginning in case I have a bad reaction or my mood explodes in a flurry of unwanted activity. In any case, I’ll make it work… I always do!

Advertisements

4 responses to “The Latuda Conclusion

  1. love the positivity at the end of this post, best of luck with your new meds xx

  2. Blargh, no fun. Fingers crossed for #15 (16?). xx

  3. The latuda destabilized me at first. Then they lowered the dose, a lot, and it seems to be helping a bit with the depression without bringing the agitation…but the dose is very low, and the effect very subtle. I still need something else for the depression. We are working on that.

  4. Just started taking 40 mg on Wednesday (5 days ago) my mania so far has decreased, however I started feeling euphoric two hours after taking my dose, and six hours after my dose I was slurring my speech and really groggy. Went to bed, but only for two and a half hours. I’m worried that this will raise my prolactin levels just like Risperdal did.This is number five on the atypicals for me. I also tried Tegretol (carbamepizine)made my mania dangerously crazy. Also began wanting to “spend” money unwisely again. Sigh

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s